• Why are my hands swelling? Why are my fingernails separating from nailbeds?

    Asked by jmoistner on Monday, February 4, 2013

    Why are my hands swelling? Why are my fingernails separating from nailbeds?

    I finished chemo about 8 weeks ago (November 29th, 2012) and don't remember hearing about this happening from my Oncologist. I will call them for sure but would like to know if anyone else has experienced this as well.

    11 Answers from the Community

    11 answers
    • SpunkyS's Avatar

      My nails did not separate from the beds, though it happened to a friend of mine who had chemo for breast cancer. My nails peeled, and seemed to do it more so after chemo was finished.

      over 3 years ago
    • nancyjac's Avatar

      The nail separation is a common side effect of chemo and often does not occur until after chemo is completed. The edema may be unrelated, but I would definitely have that checked out.

      over 3 years ago
    • tweety's Avatar

      My toenails started to seperate about month to a month an half I never lost any but my big toenail is still black and I've been out of treatment for almost 8 months did you have any lyphnod taken out if so that could cause the swelling in your hands they took 3 of mine and my arm and hand swell do to the liquid not being moved to the other lyphnods they sent me to therapy and i have to wear a sleve and glove good luck if you have any other questions dont hesate to ask

      over 3 years ago
    • karen1956's Avatar

      ARE you on AI's....my hands swelled on AI's, especially the knuckles and even when I went off them, my fngers were larger...I had to size my rings one size up!!!

      over 3 years ago
    • RMR's Avatar

      I had that happen to me about a month after finishing chemo. First it was my thumbs then the rest. Even some of my toe nails fell off. I am over a year out of chemo and my nails are still weak. All I can say is that your body has been through a lot, with a lot or toxins flowing through it to kill the cancer. This too shall pass. Here's to survivorship!

      over 3 years ago
    • JennyMiller's Avatar

      My toenails lifted somewhat but I did not lose any -- both toenails and fingernails were discolored -- and fingernails would split easily. I had 11 lymph nodes removed resulting in Lymphedema in my left arm -- thus swelling in that hand -- I had compression bandages -- then a Sleeve and Glove. However, wearing the sleeve just seems to make it worse. Karen mentioned that the AI's made her hands swell and I now wonder if they are making mine worse. If both your hands are swelling and you did not have any lymph nodes removed, the cause would not be the same as mine. Be sure to have it checked out and update us. Good Luck!

      over 3 years ago
    • SusanK's Avatar

      Another nasty side-effect, I think. My fingernails discolored and lifted and some split, half way down. I lost both big toenails. Nine months out of treatment and all are looking normal again.

      over 3 years ago
    • gwendolyn's Avatar

      Taxol can do a number on your nails. Do check with your doctor about the hand swelling. Lymphedema can happen after any surgery but you would notice the whole arm swelling, not just the hands, I believe.

      over 3 years ago
    • SueRae1's Avatar

      Chemo stays in your body after treatment ends. Side effects can still manifest months after your last infusion.

      over 3 years ago
    • Declan's Avatar

      My fingernails all turned green after my first taxol and eventually all feel off. My hand swelled and all the skin peeled off. Toe nails fell off too, but it took a while. Was switched to taxotere.

      over 3 years ago
    • DaveWaz's Avatar

      Your question and the topic of nail changes from chemotherapy helped inspire a blog article.

      What's happening to my nails? - Nail Changes from Chemo

      Have you found anything that is working for you lately? This article shares solutions from WhatNexters and related questions others have asked on the site; perhaps you will find it helpful.


      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more triple-negative breast cancer, lobular questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Lobular page.